A WARNING ABOUT NSAIDs

jayabee52
By jayabee52 Latest Reply 2014-02-03 12:22:54 -0600
Started 2011-04-22 00:43:02 -0500

Since Persons with Diabetes can use a lot of Pain meds, I thought I'd pass on this discussion topic I had posted in BackPainConnect, another group which uses a lot of pain meds:

I don't mean to frighten anyone, but I want to make you aware of a potential problem with NSAIDS. I will tell you what happened to me in Nov 2010 and a very good friend during the same week.

The Sunday before Thanksgiving 2010, I was vomiting "coffee grounds" vomitus. Very black! Having been trained as a CNA I knew that was not a good thing (but couldn't remember why). I (foolishly) drove myself to the ER. Fortunately at that time they weren't very busy. I was taken back to a room and given some blood tests. I was low on blood (why I was foolish to drive myself - could have blacked out). I was transfused with a total of 6 U of whole blood. I was placed in ICU and was scheduled for an upper GI "scope" for the next day. As it turned out I had a bleeding ulcer which was causing the coffee grounds emesis, and then later the black tarry stools appeared.

I had been taking a med called Aggrenox which had aspirin in it to thin my blood. That was discontinued.

While I was in the hospital I got a call on my cell, from the daughter of a close friend. Her mom had just died because her stomach perforated and went into her pancreatic artery (according to daughter). They couldn't stop the bleeding and she bled out after having 2 full transfusions of blood.

When I was out of the hospital, I researched bleeding ulcers and one of the meds. my friend SuzAnnie had been taking —- Trammedol —- for pain in her spine was implicated in causing perforations of the stomach. She had been complaining of pain in her belly in Oct. but we had no idea this was going on inside her.

On Diabetic Connect a shot time ago I "spoke" with someone had been taking a med —- voltaren —- to fight pain from neuropathy. Researching it, I noted it too was implicated in causing GI perforations.

Perhaps you will not be affected by NSAIDS, and I pray that you will not.
But I want you to be aware that they can cause bleeding ulcers, and what to look for if you happen to be someone who have problems with NSAIDs

My friend SuzAnnie had been taking Trammedol for sevral years without ill effects. I had been on Aggrenox for about 9 mos to 1 yr before I had my problem.

It has now been since Nov 2010 since I've DC'd Aggrenox and I have not had a recurrance of the bleeding ulcer. So far, so good

Please, if you're taking a NSAID, be aware that it may happen to you, even if you've tolerated them well in the past.

Blessings to you and yours!

James Baker

PS: The only pain med which is not considered an NSAID is

I learned this from donna62M from BPC in a reply to this article in BPC: "I'm allergic to NSAIDS so I now read all lables of pain killers(or ask the pharmasist)because they arein quite alot of them…Iusually take Panadol or panadine…Whenmy back is really playing up I some times wish I wasn't…But SAIDS have their own problems."

My reply: "As a diabetic I have to watch out for steroids as you do too.

i just learned something from you (and Google). Panadol (acetaminophen AKA Tylenol here in the states) is not among the NSAIDs (which I thought it was). I thought I was S.O.L. (surely out of luck) if I needed a pain killer. —— Learn something every day on these "connect" sites!"


6 replies

Gabby
GabbyPA 2014-02-03 12:22:54 -0600 Report

My husband used to take Celcbrex and now he takes a generic Nebmautone that is supposed to be less of an issue. It is all scary some days.

dietcherry
dietcherry 2011-04-30 20:21:52 -0500 Report

Thanks for this very valuable info! I developed a sensitivity to Advil (ibuprofen) which used to be my pain med of choice, and had to switch to Tylenol (acetaminophen) thereafter. It had nothing to do with an ulcer though, it just caused me to bleed beyond control, among other things. I can use it now only every once in awhile. :)

Kathae
Kathae 2011-08-17 22:20:51 -0500 Report

I would dearly love to find a pain med that I am not allergic to! My renal specialist took me off any pain meds except tylenol, they are hard on the kidneys, but tylenol makes me sick to my stomach and most others just give me a rash.
Today I was put on insulin because I was literally nauseated on all the medicines for diabetes. They train you to use the needle, and it isn't bad at all. Insulin, is a natural substance in your body, so I am hoping I don't hit a wall again. Who knows though because my body seems to be attacking itself! Ugh! I went to the endocrinologist today, and he was really nice, he said mostly that it wasn't my fault, just a fact of genes.

Jim Edwards
Jim Edwards 2011-04-22 12:23:48 -0500 Report

Thanks J for the info. I guess I need to pull out my info sheets on my pain meds and see if any are NSAID's. Thanks, Jim

Next Discussion: Sexual disfunction »